Hello I am Dr. Joey. Thanks for trusting me to help you and your pet today. I am a licensed veterinarian with over 15 years of experience. I look forward to working with you.
I am so sorry you and JoJo are going through this and also unable to get in touch with his veterinarian. This is too many seizures in too short a time period. You are correct. However, a few notes on the Bromide. First, I do think K-bromide is an excellent anti seizure drug, but if a dog is having what we think is an allergic reaction such as you noted, then this is not the right drug for him. We run the risk of a more serious reaction over time. However, if he has been on the drug for a long time (longer than a month) then the puffy eyes/facial swelling you noted may not be due to this drug and therefore continuing may not be a problem. As well, 2+ seizures every other week is terrible control of epilepsy. My rules are if a dog is having more than 3 seizures in 3 months, especially if serious grand map or cluster seizures, we are not having good regulation and reevaluation of the current drug therapy is needed.
Second, it is important to understand bromide is not a drug that work well with an immediate dose change such as you did. It takes days to week with each dosage adjustment for it to make an effect. So, I am not sure the small change will have an immediate effect. Also, this drug is not working to control is seizures. If Jojo was my patient I would recommend at this point we need to reassess how how this is working for seizure control. This would require we do a blood bromide level to see if he is at the maximum allowed dose or if there is wiggle room to increase his dose. Second, we probably need to either add in a second anti seizure medication (such as gabapentin, zonisamide, levitiracetam or phenobarbital), which may be needed long term. These evaluations cannot wait if your vet is gone for a long period of time. I think the drive to your next closest veterinarian is a very good idea today. This is getting quite serious and he needs a reassessment to determine what next to do with his drugs.
I regret I cannot provide you with some sort of easy at-home solution for this since there are no helpful over-the-counter drugs for this, and changes in bromide I am afraid are not something I can recommend for the reasons state above (the dosage adjustment takes a long time to have an effect, and unless a bromide level was done this week, we do not know if we can change his dose right now because he may already be at the highest level we can have on this drug). :(
I am at a point I need to know what questions you have. We can continue our dialogue in this setting.
I hope that the information I provided has been helpful.
Please remember to select REPLY TO EXPERT if for any reason you need further clarification, have more questions, or were expecting a different type of answer.
My goal is to provide the best answer possible prior to you leaving a feedback rating.
If you received all the information you needed, then kindly submit a rating.